Phone: (810) 488-8000
|Mon:||8:30am - 5pm|
|Tues:||8:30am - 5pm|
|Thurs:||8:30am - 5pm|
|Fri:||8:30am - 5pm|
My ears have been clogged for over a month and I've taken 3 courses of antibiotics. What should I do?
There are many causes for a "clogged ear". It can range from ear wax, an external ear infection (which can be fungal or bacterial), an inner ear infection, a cholesteatoma (basically an overgrowth of skin cells due to chronic inflammation), problems with the bones within the inner ear, and eustachian tube dysfunction (swelling of the tube which drains the inner ear into the back of the throat). So it depends on what your doctor found on examination. It sounds like you had an infection as the cause if they gave you antibiotics. Often what may happen is that the infection clears with the antibiotics but the fluid remains. In this case, if re-infected, I would treat with a broader spectrum antibiotic but include an antihistamine (such as Zyrtec, Allegra or Claritin) and a nasal spray (containing a steroid anti-inflammatory) to open up the Eustachian tubes and allow for proper drainage. If this doesn't work, then an ENT evaluation is indicated (assuming none of the other conditions listed above are present). Hope that helps.
Hugh Pabarue, MD, Internal Medicine and Pediatrics, Michigan